Skip to Main Content

++

Chapter 10. Neuropharmacology and Neurochemistry

++
++
++

A 29-year-old woman with a known history of epilepsy since late childhood, characterized by generalized tonic-clonic seizures, presents to clinic for evaluation and prenatal planning. Seizures have been well controlled on valproate and lamotrigine, with no events for the past 6 years. She plans on conceiving and inquires about her antiepileptic medications. Valproate is discontinued and lamotrigine resumed, while prenatal vitamins including folate are started. Six days later, she had a witnessed grand-mal seizure lasting 30 seconds, followed by a transient period of confusion and disorientation. What is the most appropriate next step in managing this patient's seizures?

++
++
++

(A) Restart valproate at a low dose

++
++

(B) Restart valproate at the previously tolerated dose

++
++

(C) Add phenobarbital

++
++

(D) Increase the lamotrigine dose

++
++

(E) Add topiramate

+
++

(D) The most appropriate next step in managing this patient's seizures is to increase the dose of lamotrigine. Managing epilepsy in a pregnant woman is challenging, as the teratogenic effect(s) of certain antiepileptic medications must be taken into consideration. A higher incidence of adverse effects and congenital malformations has been observed with polytherapy. Valproate has been recognized as highly teratogenic, with a 6% to 9% incidence of midline birth defects and increased association with lower intelligence quotient and hypospadias. Therefore, discontinuation of valproate is recommended in this patient of childbearing age. Topiramate has been reclassified in Pregnancy Category D, with an increased risk of facial clefts. Phenobarbital is also classified as Pregnancy Category D and is associated with cardiac defects, and therefore is not recommended in this patient.

++

In the EURAP prospective observational study, an International Registry of Antiepileptic Drugs and Pregnancy, rates of major congenital malformations were observed to be lowest with lamotrigine at doses below 300 mg per day. Because valproate is an inhibitor of the hepatic glucuronidation involved in metabolizing other drugs, lamotrigine clearance will be increased in this case and its dose should be adjusted. (Horden, 474–494; French, 643–655; Tomson, 609–617)

++

 

++

Horden CM. Pregnancy and epilepsy. Continuum (Minneap Minn). 2014;20:474–494.

++

French JA, Gazzola D. Antiepileptic drug treatments, new drugs and new strategies. Continuum (Minneap Minn). 2013;19:643–655.

++

Tomson T, Battino D, Bonizzoni E, et al; EURAP Study Group. Dose dependent risk of malformations with antiepileptic drugs an analysis of data from the EURAP epilepsy and pregnancy registry. Lancet Neurol. 2011;10:609–617.

++
++
++

A 32-year-old diabetic man presents with a witnessed secondary generalized seizure lasting approximately 1 minute, followed by a transient period of confusion. He has a known diagnosis of epilepsy described as secondary generalized partial seizures, which has been well controlled on high ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.